"Steroids" include prednisone, cortisone, and several other forms, even including steroid eye drops (and I had one patient who did not stabilize until he stopped those drops!). They are used for everything from poison oak to severe asthma, to decrease immune system response when the response itself is causing problems.
The risk of making mood unstable with steroid medications has been clearly described and repeatedly observed. How frequently does this occur? In one study of people with no prior history of mood symptoms, 2% got "mental disturbance" with a low dosage (prednisone equivalent less than 10 mg in most of the subjects). In this study, only severe psychiatric disturbance was counted. In another study which used a very high dose (prednisone equivalent of 120 mg), the authors found 26% with manic symptoms and 10% with depression symptoms during the 8 days of treatment. These and several other studies are reviewed in Brown, 1999. Testosterone can induce mania and hypomania, including in about 10% of volunteer men. Obviously I don’t get to see the many patients who have done fine on predisone for their poison oak, but I have seen multiple patients who have had severe manic episodes when given steroids by their (well-meaning) primary care physician. There are reports of a testosterone patch and dihydroepiandosterone (DHEA, available in health food stores) inducing manic episodes.
If it becomes clear through treatment that you do indeed have a bipolar variation, be very, very cautious about using any steroid medication. Many physicians are not aware of the risk this poses in bipolar disorder (causing quite severe symptoms of the type you went on mood stabilizers to treat!) So if you think the medication you are being offered is a steroid, politely explain your concern (referring the doctor here, if needed; here are some thoughts about talking with doctors). If there are no treatment options other than steroids, you will probably need more mood stabilizer while taking the them.
What about steroid inhalers for asthma, or steroid nasal sprays for allergies? There are several case reports of inhaled steroids causing symptoms. Since these are widely used medications, I'll take the liberty here to reproduce a paragraph from a review you might have trouble finding. As you can see, the "bottom line" is that inhaled steroids can be a problem, but probably not very often:
There are several case reports that suggest psychiatric disturbances may occasionally occur with steroid inhalers. A 5-year-old child with asthma developed symptoms of mania including agitation, irritability, and insomnia 2 days following the addition of inhaled budesonide at 200 µg/day. The psychiatric symptoms observed in the child resolved with dose reduction. Phelan found that a 69-year-old man who had previously developed protracted manic symptoms with oral prednisolone became euphoric with pressured speech and visual hallucinations after receiving 400 µg/day of inhaled beclomethasone for 3 weeks. Similarly, a bipolar disorder patient who was stable on lithium therapy promptly developed severe mania requiring hospitalization after the addition of a beclomethasone inhaler (eg, 1 puff prn) for asthmatic symptoms. Inhaled corticosteroids are widely used, thus, the paucity of case reports of psychiatric symptoms associated with their use suggests that severe reactions are uncommon. No study, however, has formally examined the global psychiatric side effects of inhaled steroid use, therefore the incidence of mild to moderate mood changes is unknown.